|LETTER TO EDITOR
|Year : 2022 | Volume
| Issue : 1 | Page : 86-88
New onset of Juvenile Dermatomyositis during Tumor Necrosis Factor Inhibitor (Adalimumab) Therapy
Sunil V Kapur1, Jitendra S Oswal2
1 Department of Immunology and Rheumatology, Bharati Vidyapeeth University Medical College Hospital and Research Centre; Apollo Cradle Hospital, Pune, Maharashtra, India
2 Department of Immunology and Rheumatology, Bharati Vidyapeeth University Medical College Hospital and Research Centre, Pune, Maharashtra, India
|Date of Submission||18-Sep-2020|
|Date of Acceptance||28-Oct-2020|
|Date of Web Publication||22-Jan-2022|
Dr. Sunil V Kapur
Department of Immunology and Rheumatology, Bharatividyapeeth University Medical College Hospital and Research Centre; Apollo Cradle Hospital, Pune, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kapur SV, Oswal JS. New onset of Juvenile Dermatomyositis during Tumor Necrosis Factor Inhibitor (Adalimumab) Therapy. Indian J Rheumatol 2022;17:86-8
Tumour necrosis factor inhibitor (TNF-inhibitor) treatment may be useful for the treatment of patients with refractory juvenile dermatomyositis (JDM). Paradoxically, in rare situations, these medications can worsen some of the diseases they were meant to treat. Herein, we report a unique case of JDM that developed or was exacerbated by exposure to the TNF-inhibitor adalimumab in a child of juvenile idiopathic arthritis (JIA). The patient was successfully treated with corticosteroids and mycophenolate mofetil (MMF) after discontinuation of adalimumab.
A 12-year-old male child was referred with a diagnosis of polyarticular rheumatoid factor negative JIA of 1 year duration. When he was initially diagnosed, he had significant morning stiffness and symmetrical inflammatory arthritis of the wrists, small joints of hands, and knees. X-ray wrist was suggestive of erosive arthritis with periarticular osteopenia. He was initially being treated with nonsteroidal anti-inflammatories and oral corticosteroids with limited improvement in symptoms. We initiated him on Adalimumab 20 mg every 2 weeks in view of methotrexate intolerance. The patient had taken a total of four doses of Adalimumab treatment when he started complaining of gradually progressive weakness, fatigue, and difficulty in climbing the stairs. Examination revealed periorbital heliotrope rash, Gottron's papules, with significant lower limb proximal weakness with preserved reflexes, and normal sensory examination. Investigations revealed normal hemogram (hemoglobin – 10.8 g/dl, white blood cell count – 12,900/mm3, and platelet count – 2.4 lakhs/mm3.), raised erythrocyte sedimentation rate (ESR) (67 mm/h), and raised muscle enzymes (creatine phosphokinase 357 IU/L [25–200], lactate dehydrogenase 1090 IU/L [230–460], serum glutamic-oxaloacetic transaminase 85 IU/mL [5–35], and aldolase 18.7 U/L [0–7.6]). High-resolution computed tomography scan of the chest, urine routine, renal and liver function tests, and ophthalmology examination was negative. Antinuclear antibody (ANA) (immunofluorescence) was positive (1:320 [homogeneous staining pattern]). Anti-double-stranded DNA antibody, anti-smith, antineutrophilic cytoplasmic antibody, anti-histone, anti-SSA, anti-SSB, Anti-U1RNP, anti-centromere, anti-Scl-70, rheumatoid factor, and anti-phospholipid antibodies were negative. Complement levels were within the normal limits. Immunoblot for myositis specific and myositis-associated antibodies was negative. Magnetic resonance imaging revealed short-tau inversion recovery hyperintensities in the thigh muscles. Muscle biopsy revealed typical perifascicular atrophy and inflammatory cells around the vessels, suggestive of JDM [Figure 1]. Adalimumab was stopped, and a 3-day pulse steroid (30 mg/kg) treatment was started, and subsequently, he was maintained on oral corticosteroids (1 mg/kg/day), MMF, and hydroxychloroquine. After 3 months of treatment, there is a significant improvement in proximal muscle weakness, muscle enzymes, and ESR following which we were able to taper the steroids to 0.5 mg/kg/day.
|Figure 1: Juvenile Dermatomyositis (muscle biopsy, hematoxylin and eosin staining × 100). (a) Prominent perifascicular atrophy (b) Perivascular infiltrates|
Click here to view
A wide array of autoimmune diseases, including lupus-like syndromes, vasculitis, interstitial lung disease, sarcoidosis, autoimmune hepatitis and uveitis, and antiphospholipid syndrome have been associated with TNF-inhibitors with lupus and vasculitis accounting for majority of cases., TNF-induced dermatomyositis constitutes <1% of reported cases of TNF-induced autoimmunity. Our case did not have any clinical findings associated with myositis before exposure to adalimumab. He was initially clinically diagnosed with polyarticular JIA. Because patients with JDM can develop arthritis (mostly nonerosive arthritis unlike our patient), it is challenging to ascertain whether our case truly had JIA or if the arthritis was an early symptom of JDM. If the latter is true, it would mean that adalimumab either uncovered or accelerated the progression of underlying JDM in our patient who initially had limited symptoms. Another possibility is the overlap syndrome. Myositis most frequently over-laps with scleroderma, systemic lupus erythematosus (SLE), and JIA. We did not find any clinical features or investigations which would suggest SLE or scleroderma in our patient. Regardless, our patient worsened after treatment with adalimumab and showed significant improvement when adalimumab was stopped and appropriate therapy for JDM was initiated. Similar cases [Table 1] of new onset myositis during adalimumab use have been reported., The incidence of ANA-positivity increases with anti-TNF therapy, even in the absence of a lupus-like syndrome which might be one of the possible reasons of ANA positivity in our case. The pathologic mechanism of uncovering or accelerated progression of JDM with TNF-inhibitor is not clear. It is hypothesized that TNF-α inhibition promotes type I interferon (IFN) expression by altering the balance between Th1 and Th2 cytokine production which in turn leads to an increase in type I IFN, which has been shown to be important in the pathogenesis of JDM.
|Table 1: The clinical and laboratory characteristics of reported patients that developed myositis during adalimumab use|
Click here to view
In conclusion, TNF-inhibitors are being widely used and are a potent armamentarium in rheumatology. However, pediatricians should be aware of the rare possibility for TNF-inhibitors-induced autoimmune disorders, including JDM. In addition, children with inflammatory arthritis being treated with adalimumab who develop weakness or skin rash should be promptly evaluated for JDM.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Campanilho-Marques R, Deakin CT, Simou S, Papadopoulou C, Wedderburn LR, Pilkington CA, et al
. Retrospective analysis of infliximab and adalimumab treatment in a large cohort of juvenile dermatomyositis patients. Arthritis Res Ther 2020;22:79.
Ramos-Casals M, Roberto-Perez-Alvarez, Diaz-Lagares C, Cuadrado MJ, Khamashta MA, BIOGEAS Study Group. Autoimmune diseases induced by biological agents: A double-edged sword? Autoimmun Rev 2010;9:188-93.
Ramos-Casals M, Brito-Zerón P, SotoM-J, Cuadrado MJ, Khamashta MA. Autoimmune diseases induced by TNF-targeted therapies. Best Pract Res Clin Rheumatol 2008;22:847-61.
Liu SW, Velez NF, Lam C, Femia A, Granter SR, Townsend HB, et al
. Dermatomyositis induced by anti-tumor necrosis factor in a patient with juvenile idiopathic arthritis. JAMA Dermatol 2013;149:1204-8.
Zengin O, Onder ME, Alkan S, Kimyon G, Hüseynova N, Demir ZH, et al
. Three cases of anti-TNF induced myositis and literature review. Rev Bras Reumatol Engl Ed 2017;57:590-5.
Eriksson C, Engstrand S, Sundqvist KG, Rantapää-Dahlqvist S. Autoantibody formation in patients with rheumatoid arthritis treated with anti-TNF alpha. Ann Rheum Dis 2005;64:403-7.
Dastmalchi M, Grundtman C, Alexanderson H, Mavragani CP, Einarsdottir H, Helmers SB, et al.
A high incidence of disease flares in an open pilot study of infliximab in patients with refractory inflammatory myopathies. Ann Rheum Dis 2008;67:1670-7.
Brunasso AM, Scocco GL, Massone C. Dermatomyositis during adalimumab therapy for rheumatoid arthritis. J Rheumatol 2010;37:1549-50.
Klein R, Rosenbach M, Kim EJ, Kim B, Werth VP, Dunham J. Tumor necrosis factor inhibitor-associated dermatomyositis. Arch Dermatol 2010;146:780-4.
Riolo G, Towheed TE. Anti-tumor necrosis factor inhibitor therapy-induced dermatomyositis and fasciitis. J Rheumatol 2012;39:192-4.
Yoshida A, Katsumata Y, Hirahara S, Hanaoka M, Ochiai M, Kobayashi M, et al
. Tumour necrosis factor inhibitor-induced myositis in a patient with ulcerative colitis. Mod Rheumatol Case Rep 2021;5:156-61.